Kentucky, 2016

Blizzard and Winter Storm in Kentucky, January 22 to 23, 2016

January 22 to 23, 2016 · NWS LMK · 49 events in 48 counties and zones

A strong low pressure system brought copious amounts of moisture to the lower Ohio Valley. Combined with very cold air in place, a wintry mix initially changed over to heavy snow at times across portions of southern into southeast Kentucky.

Where it happened

Every event with a place to put it; 49 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong low pressure system brought copious amounts of moisture to the lower Ohio Valley. Combined with very cold air in place, a wintry mix initially changed over to heavy snow at times across portions of southern into southeast Kentucky. The hardest hit areas, which saw accumulations approach 20 inches, were from south-central and into eastern Kentucky. In central Kentucky, the areas with the greatest snowfall were west of Richmond and southwest of Lexington. Strong north to northeast winds gusted 25 to 35 mph at times during the height of the storm, which resulted in areas of blowing and drifting snow. Widespread hazardous to very dangerous road conditions developed. Some areas were nearly impossible. Portions of Interstate 75 in Madison County was shut down for several hours due to accidents preventing road crews from clearing the snow. A large marina in Russell County had a partial roof collapse which damaged many house boats and recreational boats. Public sector losses alone, according to Kentucky Emergency Management, totaled $13.9 Million across the state. Much of this came in the form of costs for snow removal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 21, 11:54 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 21, 11:54 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1154 PM EST THU JAN 21 2016

...Updated Aviation Discussion...

...Mesoscale Forecast Update...
Issued at 1110 PM EST Thu Jan 21 2016

Made some minor adjustments to the forecast for tonight.  Slowed
down steady precip arrival according to radar trends and the latest
high-res data.  Although very light spotty freezing rain has
developed over south central KY, it should be a few more hrs before
steady freezing rain mixed with sleet overspreads most of southern
KY. Logan County is the exception with steady freezing rain and a
light ice glaze already reported. This was only a very minor change
to POPs with POPs still ramping up quickly after 6z.

=========================================
Prelim 0Z Model Trends on the Winter Storm
=========================================

GFS/NAM 0Z runs are not significantly different to change the
forecast at this point.  The 0Z 12km NAM shifted the heavy snow axis
a bit farther south.  However, the 0Z 4km NAM is still pretty much
in line with the current forecast.  The 0Z GFS backed off on QPF
amounts and snowfall totals overall.

We're also starting to get into the range of the high-res models.
The HRRR has a pretty good handle on this system so far and is
showing a heavy snow axis from roughly Morgantown, KY to Madison, KY
so far (it's not fully capturing the entire storm though at this
point).  One thing to note in the sim. reflectivity of the 4km NAM
and HRRR is the moderate to heavy snow bands setting up tomorrow
morning.  The HRRR has one closer to the Louisville Metro by mid
morning which seems a little faster than the 12km NAM.  Will need to
watch the high-res models overnight to pin down any adjustments to
snowfall totals based on the high-res models.

Issued at 755 PM EST Thu Jan 21 2016

Weak isld-sct radar returns are now beginning to show up over south
central KY.  Got a report of freezing rain in Adairville, KY (Logan
County).  Expect precip to continue in these light patches for a few
hrs before freezing rain becomes more widespread over south central
KY by around midnight-1am.  Current forecast looks on track with
the latest radar imagery and obs.

.SHORT TERM (Now through Friday Night)...
Issued at 332 PM EST Thu Jan 21 2016

...WINTER STORM TO AFFECT THE AREA LATE TONIGHT THROUGH SATURDAY...

...SIGNIFICANT SNOW AND SOME ICE ACCUMULATIONS EXPECTED ACROSS THE
REGION...

...DANGEROUS TRAVEL CONDITIONS EXPECTED FRIDAY AND FRIDAY NIGHT...

The low pressure system that will bring us our weather through the
short term period is currently over southwestern Louisiana. This low
will track to the northeast across the southeastern CONUS and to the
Atlantic coast by Saturday morning.

Confidence in an impactful winter storm across central Kentucky is
high. Confidence in the impacts decreases along and north of the
Ohio River as there will be a very sharp cutoff to the precipitation
on the northern edge to the point that some counties in southern
Indiana have the potential to see ranges from nothing to 4 inches
across the county. Guidance is quite varied even along the Ohio
River and across the Louisville metro as far as QPF totals as well
as timing. Taking everything into consideration, have tried to take
into account a blend of guidance for this forecast.

As far as the sensible weather goes, precipitation will start to move
into southern KY late this evening. This will initially be a mix of
freezing rain and sleet. The latest guidance shows the warm layer
aloft will be the warmest right along the KY/TN border and peaks at
+3.5C. This decreases the further to the north you go. Therefore,
think that portions of south central Kentucky overnight may see more
sleet than freezing rain. The precipitation shield will continue to
spread northward during the overnight hours. Portions of north
central Kentucky and southern Indiana likely will not see any
precipitation until the daylight hours Friday. However, in these
regions the precipitation is expected to start as all snow.

The transition from a wintry mix to all snow should occur near
sunrise tomorrow as the warm nose aloft erodes. This transition will
occur the latest in the Lake Cumberland region, but even there it
should be all snow by mid morning. Snow will continue through the
day Friday with deformation bands setting up during the afternoon
hours. Snowfall rates will be much higher in any deformation bands
that set up. Accumulating snow will continue into Friday night, but
the axis will shift eastward and snow will become much lighter
overnight.

Highest ice totals through this event will be mainly along and south
of the Cumberland Parkway. However, they are expected to be
acoupleof tenths of an inch or less. Highest snowfall totals will be
in between the Parkways with the Bluegrass region expected to have
the highest. Will continue to mention 10-14+ inches in the highest
band and 18 or more is certainly not out of the question, though
where this would occur is nearly impossible to predict. Winds will
be a concern as well as they will gust to 30-35 mph at times. This
could cause near whiteout conditions. The worst conditions are
expected to be during the mid morning through the afternoon hours
across the region.

Will keep the Winter Storm Warning in place, but will adjust the
start times for some of the sections to account for precipitation
moving in later. Also will issue a Winter Weather Advisory in the
Winter Storm Watch area as snowfall amounts are expected to mainly
stay below 4 inches in this region.

.LONG TERM (Saturday through Thursday)...
Issued at 255 PM EST Thu Jan 21 2016

Deep closed upper low over the Carolinas on Saturday morning will
lift NE along the coast through the day, giving way to shortwave
ridging and a more progressive pattern for the rest of the weekend.

Lingering light snow showers on Saturday morning will wind down with
little or no accumulation. Temps could be tricky due to snowpack,
and will run solidly below seasonal normals. Sat night will be quite
cold, especially where the heaviest snow falls. Current min temp
forecast has single digits in line with our heaviest snow forecast.

The one main system is a progressive shortwave trof that scoots
through Monday/Monday night. This system does develop a decent tap
of Gulf moisture as it swings through. Return flow ahead of this
wave should warm temps into the 40s, so plenty warm enough for all
liquid, but will have to watch the temp recovery over the snow field
as it could cause precip type issues if the cold air does not scour
out. Official forecast is all rain, but this bears watching.

Once the surface feature moves through, upper trof hangs back from
the Great Lakes down through the Mississippi Valley, so we'll stay a
bit unsettled with with below normal temps, plenty of cloud cover,
and small chances for a few light rain or snow showers.

&&

.AVIATION (06Z TAF Update)...
Updated at 1150 PM EST Thu Jan 21 2016

Impactful Winter Storm expected to begin overnight at BWG, then
spreading northward to SDF/LEX by Friday morning. Highest confidence
in worst conditions at LEX/BWG, SDF will be on the northern fringes
of the storm but should still see impacts. Will break down
timing/conditions below.

BWG...
Onset: Now
P-TYPE: -FZRA initially to Mix of -FZRA/IP/SN,
        then all Snow after 7 AM CST.
Heaviest: 7 AM CST to end of TAF time
Conditions: low MVFR/IFR ceilings and visibility during lighter
            snow, Minimums during heavy snow.
Winds: Steady NE overnight, increasing in magnitude to 10 to 15,
		gust 25 mph Friday. Blowing/drifting snow possible.

SDF...
Onset: Around 7 AM EST
P-TYPE: All snow
Heaviest: 1 PM EST to 5 PM EST
Conditions: low MVFR/IFR ceilings and visibility during lighter
            snow, low IFR/near minimums during heavier snow.
Winds: Steady NE overnight, increasing in magnitude to 10 to 15,
       gusts 25-30 mph Friday. Blowing/Drifting snow possible.

LEX...
Onset: Around 8 AM EST
P-TYPE: All snow
Heaviest: Noon EST to end of TAF time
Conditions: low MVFR/IFR ceilings and visibility
            during lighter snow, minimums in heavier snow.
Winds: Steady NE overnight, increasing in magnitude to 10 to 15,
       gusts 25-35 mph Friday. Blowing/Drifting snow possible.

&&

.LMK Watches/Warnings/Advisories...
KY...Winter Storm Warning until 7 AM EST /6 AM CST/ Saturday for
     KYZ024-026>029-034>043-045>049-053>057-061>067.

     Winter Storm Warning until 6 AM CST Saturday for KYZ070>078-081-
     082.

     Winter Storm Warning from 7 AM EST /6 AM CST/ Friday to 7 AM EST
     /6 AM CST/ Saturday for KYZ023-025-030>033.

IN...Winter Weather Advisory from 7 AM EST /6 AM CST/ Friday to 7 AM
     EST /6 AM CST/ Saturday for INZ076>079-083.

     Winter Storm Warning from 7 AM EST /6 AM CST/ Friday to 7 AM EST
     /6 AM CST/ Saturday for INZ084-089>092.

&&

Mesoscale......AMS
Short Term.....EER
Long Term......RAS
Aviation.......AMS
Hazardous weather outlook, Jan 22, 3:30 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EST FRI JAN 22 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230830-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
330 AM EST FRI JAN 22 2016 /230 AM CST FRI JAN 22 2016/

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SATURDAY...

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM IS MOVING INTO THE REGION AND WILL LAST
THROUGH SATURDAY MORNING. PLEASE REFER TO OUR LATEST WINTER STORM
WARNING PRODUCTS AND OUR WEBSITE AT WWW.WEATHER.GOV/LMK FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MAJOR WINTER STORM WILL BEGIN TO DIMINISH DURING THE DAY ON
SATURDAY. PLEASE REFER TO OUR LATEST WINTER STORM PRODUCTS AND OUR
WEBSITE AT WWW.WEATHER.GOV/LMK FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT SNOW AND ICE REPORTS
TODAY THROUGH SATURDAY MORNING.

MJ

In the hours before

Local storm report, Jan 22, 3:41 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     FREEZING RAIN    BOWLING GREEN           36.97N 86.44W
01/22/2016  M0.12 INCH       WARREN             KY   BROADCAST MEDIA

&&

SZAPPANOS
Local storm report, Jan 22, 3:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EST FRI JAN 22 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     FREEZING RAIN    CAMPBELLSVILLE          37.35N 85.35W
01/22/2016  M0.12 INCH       TAYLOR             KY   BROADCAST MEDIA

&&

SZAPPANOS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 heavy snow, 11 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Metcalfe

When
January 22, 4:00 AM EST to January 23, 7:00 AM EST
Where
Metcalfe forecast zone
Reported by
County Official
Coordinates
36.991, -85.629 (the zone’s center; the record gives no point)

Between 10 and 14 inches of snow fell across the county. Up to 1/10 of an inch of ice accumulated before the snow as well.

Winter Storm, Simpson

When
January 22, 5:00 AM EST to January 23, 7:00 AM EST
Where
Simpson forecast zone
Reported by
Public
Coordinates
36.742, -86.582 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow fell across the county. Up to 1/10 of an inch of ice accumulated before precipitation changed over to heavy snow.

Winter Storm, Monroe

When
January 22, 6:00 AM EST to January 23, 7:00 AM EST
Where
Monroe forecast zone
Reported by
Public
Coordinates
36.712, -85.716 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across the county. Between 1/10 and 2/10 of an inch of ice accumulated on most surfaces before the snow fell.

Heavy Snow, Spencer

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Spencer forecast zone
Reported by
Public
Coordinates
38.033, -85.328 (the zone’s center; the record gives no point)

Snow totals ranged from 3 to 6 inches across Spencer County, the highest being reported across the southern portion of the county. This led to hazardous road conditions and widespread school and business closings.

Heavy Snow, Ohio

When
January 22, 6:00 AM CST to January 23, 7:00 AM CST
Where
Ohio forecast zone
Reported by
County Official
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

Around 8 inches of snow fell across Ohio County.

Heavy Snow, Nelson

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Nelson forecast zone
Reported by
County Official
Coordinates
37.805, -85.466 (the zone’s center; the record gives no point)

Snow totals ranged from 8 to 12 inches across the county.

Heavy Snow, Washington

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
37.753, -85.175 (the zone’s center; the record gives no point)

Snow totals ranged from 10 to 14 inches across the county. The highest amounts were reported across the southeastern portions.

Heavy Snow, Mercer

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Mercer forecast zone
Reported by
County Official
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Snow totals across the county ranged from 10 to 14 inches.

Heavy Snow, Taylor

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Taylor forecast zone
Reported by
County Official
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Between 14 and 18 inches of snow fell across the county.

Winter Storm, Barren

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Barren forecast zone
Reported by
Public
Coordinates
36.966, -85.934 (the zone’s center; the record gives no point)

Between 8 and 12 inches of snow fell across the county. Between 1/10 and 2/10 of an inch of ice accumulated before the snow fell as well.

Winter Storm, Allen

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Allen forecast zone
Reported by
County Official
Coordinates
36.751, -86.190 (the zone’s center; the record gives no point)

Numerous reports were received of snow totaling 8 to 12 inches across the county. Precipitation began as ice and accumulated between 1/10 and 2/10 of an inch before changing over to snow.

Winter Storm, Warren

When
January 22, 6:00 AM CST to January 23, 7:00 AM CST
Where
Warren forecast zone
Reported by
Official NWS Observations
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

Between 10 and 14 inches of snow accumulated across the county. At Bowling Green Municipal Airport, a total of 12.2 was reported. Up to 1/10 of an inch of ice accumulated before precipitation changed over to snow.

Winter Storm, Edmonson

When
January 22, 7:00 AM EST to January 23, 8:00 AM EST
Where
Edmonson forecast zone
Reported by
Public
Coordinates
37.209, -86.239 (the zone’s center; the record gives no point)

Between 8 and 12 inches of snow accumulated across the county. Precipitation began as freezing rain and accumulated up to 1/10 of an inch of ice.

Heavy Snow, Hancock

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Hancock forecast zone
Reported by
Public
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Snow totals ranged from 4 inches across northern Hancock County to 8 to 10 inches across the southern portions of the county.

Heavy Snow, Breckinridge

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Breckinridge forecast zone
Reported by
County Official
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Between 4 and 9 inches of snow fell across Breckinridge County, the highest totals were observed across the southern portions of the county.

Heavy Snow, Meade

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Meade forecast zone
Reported by
Public
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Snow totals across Meade County ranged from 4 to 10, the highest being reported across the southern and southeast portions of the county.

Heavy Snow, Bullitt

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Bullitt forecast zone
Reported by
Trained Spotter
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Snow totals varied from 3 inches in the northern part of the county to as much as 8 to 10 inches across the southern portions. A trained spotter reported 8.5 inches near the Bullitt and Nelson county line.

Heavy Snow, Jefferson

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Snow totals across Jefferson County ranged from 2 to 4 inches, the highest falling across the western and northern portions of the county. Officially at the NWS office, 2.3 inches fell. This resulted in widespread hazardous road conditions. There were also widespread school and business closures and disruptions to commerce and travel.

Heavy Snow, Oldham

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Oldham forecast zone
Reported by
County Official
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Snow totals ranged from 2 to 4 inches across the county. The highest amounts were reported along the Ohio River. The snow resulted in hazardous driving conditions and led to widespread school and business closures and disruptions.

Heavy Snow, Henry

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Henry forecast zone
Reported by
County Official
Coordinates
38.449, -85.119 (the zone’s center; the record gives no point)

Snow totals ranged from 3 to 6 inches, the highest amounts reported were across the eastern and southeastern portions of the county.

Heavy Snow, Shelby

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Shelby forecast zone
Reported by
County Official
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

Snow totals ranged from 3 to 5 inches across the county. The highest amounts were across the eastern portions of Shelby County.

Heavy Snow, Scott

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.292, -84.584 (the zone’s center; the record gives no point)

Snow accumulations ranged from 6 to nearly 10 inches across Scott County.

Heavy Snow, Fayette

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

Snow totals varied from 6 to 10 inches across the county. The official observation at Bluegrass Airport for the storm was 7.1 inches.

Heavy Snow, Bourbon

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Bourbon forecast zone
Reported by
Public
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

There were widespread reports of 8 to 10 inches of snow across Bourbon County.

Heavy Snow, Nicholas

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Nicholas forecast zone
Reported by
County Official
Coordinates
38.336, -84.015 (the zone’s center; the record gives no point)

Between 7 and 10 inches of snow fell across the county.

Heavy Snow, Franklin

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Franklin forecast zone
Reported by
Public
Coordinates
38.239, -84.877 (the zone’s center; the record gives no point)

Between 5 and 7 inches of snow fell across the county.

Heavy Snow, Clark

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Clark forecast zone
Reported by
Public
Coordinates
37.971, -84.147 (the zone’s center; the record gives no point)

Between 8 and 12 inches of snow fell across Clark County. The highest amounts were reported across the southern portions of the county.

Heavy Snow, Woodford

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Woodford forecast zone
Reported by
Public
Coordinates
38.042, -84.744 (the zone’s center; the record gives no point)

Between 10 and 13 inches of snow fell across Woodford County.

Heavy Snow, Anderson

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Anderson forecast zone
Reported by
County Official
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

Snow totals ranged from 6 inches across northern Anderson County to as much as 11 inches across the southern and southeast areas.

Heavy Snow, Hardin

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Hardin forecast zone
Reported by
County Official
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

Snow totals ranged from 8 to 12 inches across Hardin County.

Heavy Snow, Larue

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Larue forecast zone
Reported by
Public
Coordinates
37.546, -85.698 (the zone’s center; the record gives no point)

Snow totals ranged from 10 to 12 inches across LaRue County.

Heavy Snow, Marion

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Marion forecast zone
Reported by
Public
Coordinates
37.553, -85.270 (the zone’s center; the record gives no point)

Snow totals ranged from 12 to 15 inches across the county.

Heavy Snow, Boyle

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Boyle forecast zone
Reported by
County Official
Coordinates
37.624, -84.867 (the zone’s center; the record gives no point)

Snow totals ranged from 12 to 16 inches across the county.

Heavy Snow, Jessamine

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Jessamine forecast zone
Reported by
County Official
Coordinates
37.872, -84.581 (the zone’s center; the record gives no point)

Snow totals ranged from 10 to 14 inches across the county.

Heavy Snow, Madison

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Madison forecast zone
Reported by
County Official
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

Snow totals ranged from 14 to 16 inches across the county. There was one report of 17 inches. Interstate 75 was shut down in both directions from the southern part of Madison into northern Rockcastle county for up to 18 hours due to minor accidents stopping traffic on steep hills that could not regain traction in the deep snow.

Heavy Snow, Garrard

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Garrard forecast zone
Reported by
County Official
Coordinates
37.640, -84.538 (the zone’s center; the record gives no point)

Snow totals ranged from 14 to 18 inches across the county.

Heavy Snow, Lincoln

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
37.455, -84.661 (the zone’s center; the record gives no point)

Snow totals ranged from 14 to 18 inches across the county.

Heavy Snow, Casey

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Casey forecast zone
Reported by
County Official
Coordinates
37.322, -84.928 (the zone’s center; the record gives no point)

Between 18 and 20 inches of snow fell across the county. There were numerous reports of 19 inches across the central and eastern portions of the county.

Heavy Snow, Green

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Green forecast zone
Reported by
County Official
Coordinates
37.264, -85.553 (the zone’s center; the record gives no point)

Between 14 and 18 inches of snow fell across the county.

Heavy Snow, Russell

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Russell forecast zone
Reported by
County Official
Coordinates
36.991, -85.059 (the zone’s center; the record gives no point)

Between 10 and 14 inches of snow fell across the county.

Winter Storm, Hart

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Hart forecast zone
Reported by
County Official
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

Between 10 and 14 inches of snow fell across the county. Up to 1/10 of an inch of ice accumulated before the snow as well.

Winter Storm, Cumberland

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Cumberland forecast zone
Reported by
County Official
Coordinates
36.787, -85.388 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow fell across the county. Up to 1/10 of an inch of ice accumulated before the snow fell as well.

Winter Storm, Clinton

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Clinton forecast zone
Reported by
County Official
Coordinates
36.728, -85.136 (the zone’s center; the record gives no point)

Between 10 and 12 inches of snow fell across the county. Up to 1/10 of an inch of ice accumulated before the snow started as well.

Winter Storm, Logan

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Logan forecast zone
Reported by
Public
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Reports received indicated around 10 inches of snow fell across the county. Precipitation began as freezing rain and accumulated up to 1/10 of an inch before changing over to heavy snow.

Heavy Snow, Taylor

When
January 22, 8:00 AM EST to January 23, 7:00 AM EST
Where
Taylor forecast zone
Reported by
Public
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Between 14 and 16 inches of snow fell across the county.

Heavy Snow, Trimble

When
January 22, 9:00 AM EST to January 23, 7:00 AM EST
Where
Trimble forecast zone
Reported by
County Official
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

Snow totals ranged from 2 to 4 inches across Trimble County, which resulted in hazardous road conditions and multiple school and business closures.

Heavy Snow, Grayson

When
January 22, 8:00 AM CST to January 23, 7:00 AM CST
Where
Grayson forecast zone
Reported by
County Official
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across Grayson County.

Heavy Snow, Adair

When
January 22, 8:00 AM CST to January 23, 7:00 AM CST
Where
Adair forecast zone
Reported by
Public
Coordinates
37.104, -85.281 (the zone’s center; the record gives no point)

Between 10 and 14 inches of snow fell across the county.

Blizzard, Butler

When
January 22, 8:00 AM CST to January 23, 7:00 AM CST
Where
Butler forecast zone
Reported by
Public
Coordinates
37.207, -86.682 (the zone’s center; the record gives no point)

Between 8 and 10 inches of snow fell across the county. Precipitation began as freezing rain and accumulated up to 1/10 of an inch before changing over to heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609194, 609218, 609211, 609163, 609164, 609168, 609169, 609171, 609183, 609212, 609213, 609214, 609215, 609143, 609144, 609145, 609146, 609147, 609148, 609150, 609151, 609153, 609154, 609155, 609156, 609157, 609158, 609161, 609162, 609166, 609167, 609170, 609172, 609174, 609177, 609178, 609180, 609181, 609187, 609190, and more.